Alert archive / Illinois / River Flood Warnings in 2019

River Flood Warning 80, NWS Quad Cities, IA

March 22, 2019Jackson County, Iowa; Carroll County, Jo Daviess County, Illinois

NWS Quad Cities, IA issued this river flood warning at Mar 22, 2019, 11:12 AM CDT for Jackson County, Iowa; Carroll County, Jo Daviess County, Illinois. It took effect at Mar 26, 2019, 7:00 PM CDT. It was in force for 45 days.

The area

The counties it named.

The facts

Issued
Mar 22, 2019, 11:12 AM CDT (16:12 UTC)
In effect from
Mar 26, 2019, 7:00 PM CDT
Expired
May 10, 2019, 10:32 AM CDT
In force
45 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, IA, Carroll County, IL, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 71 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Bellevue (BLVI4).

Action stage
16 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05416100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Mar 22, 6:37 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Mar 22, 6:37 AM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
637 AM CDT Fri Mar 22 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 234 AM CDT Fri Mar 22 2019

GOES satellite imagery showed clear skies across a large portion of
the Midwest. High pressure was centered in south-central Canada but
extended well to the south. Recent surface observations in eastern
Iowa and northwest Illinois had temperatures ranging from the mid
30s to lower 40s with WNW winds around 10 mph.

&&

.SHORT TERM...(Today through Saturday)
ISSUED AT 234 AM CDT Fri Mar 22 2019

Nice and dry weather is expected through the first half of the
weekend.

Today

Steady north winds and 925-850mb cold air advection will be offset
by plenty of sun, which will help boost temps into the mid to upper
40s in the north and low to mid 50s further south. High pressure and
light winds, along with a dry air mass, will allow temperatures to
fall into the 20s tonight.

Saturday

After a chilly start in the morning, temps will quickly rebound into
the low to mid 50s for afternoon highs. A developing area of light
rain may reach the far southwest forecast area late in the
afternoon, but most of the wet weather should hold off until
Saturday night. Uttech

.LONG TERM...(Saturday Night through Thursday)
ISSUED AT 234 AM CDT Fri Mar 22 2019

The long term period has relatively quiet weather forecast with
active weather bookending the period.  The first system will occur
Saturday night into Sunday across the area, the second system looks
to occur Thursday and Friday.  Overall a warming trend with
temperatures are expected through the period as temps into the 60s
look likely Thursday across the area.  While temperatures at the
beginning of the work week look to be cooler, a higher sun angle
means that the warmth of the sun will lead to more enjoyable
sensible weather.

Overall setup of the first system is a closed H5 circulation with
the low nearly stacked west of the area.  Weak prefrontal waves will
aide in bringing in warmer more moist air to the area.  As the
closed system approaches the area, the upper level wave is sheared
out and rapidly moves east of the area through Sunday evening.  This
means that overall forcing for the system will be weak.  Looking at
the thermodynamics of the system, guidance has MUCAPE south of I80
on Sunday.  This CAPE may translate into heavier showers across the
area and even possibly a rumble or two of thunder.  As previous
shifts mentioned, guidance does have heavier bands of QPF than the
general 0.25 to 0.50 that we are advertising for the event.  We
should be able to handle the 0.25 to 0.50 inches of rain from a
hydro perspective.  I wouldn't be surprised if some areas see close
to one inch of QPF from this system.  Confidence remains low where
the heaviest QPF could set up, so will not change QPF with this
forecast.  This will be a target of opportunity for later shifts.

Late next week, guidance differs on the momentum field and thus the
timing of the system.  That said they both agree on cyclogenesis
occurring close to the area.  Early looks at the temp fields suggest
warm temps across the area.  We could see thunder with this system
along with heavier QPF owing to the stronger upper level wave.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 636 AM CDT Fri Mar 22 2019

No changes to the previous forecast: VFR will prevail through
this TAF period. High pressure will lead to light winds,
unrestricted visibilities, and little in the way of clouds.

&&

.HYDROLOGY...
Issued at 850 PM CDT Thu Mar 21 2019

Active melting of the snow pack across Minnesota, Wisconsin and
northern Iowa is expected this weekend as above normal temperatures
move into the Midwest. Latest NOHRSC analysis shows an average of 3-
4 inches of water equivalent locked up in the snowpack, with large
swaths over 5 inches across portions of northwest Wisconsin and
eastern Minnesota.

Beyond this weekend, there has been a persistent signal suggesting
temperatures will cool to around normal late this month and into
early April as more zonal to northwesterly flow is favored. Snowmelt
would continue across Minnesota, Wisconsin and northern Iowa but at
a slower rate.

Long range outlooks from the Climate Prediction Center continue to
indicate a risk of above normal precipitation and eventually above
normal temperatures through mid April. However, the highest risk for
heavy precipitation continues to be from the southern Plains east
into the deep south.

Forecast models are indicating a storm system occurring late this
weekend and into early next week. At this time, the risk for heavy
precipitation is from Kansas across Missouri and into southern
Illinois.

Current river status:

Most tributary rivers have crested and are falling. The three
exceptions remain the Wapsipinicon River near DeWitt (which will
remain near crest through early Sunday), the Cedar River downstream
of Cedar Bluff, and the Iowa River from Columbus Junction to the
mouth of the Mississippi.

On the Mississippi, flow contributions from tributary rivers are
combining with the first crest to slowly push river levels higher
from Burlington on south to Gregory Landing.

**Updated** Have issued a flood warning for higher severity on the
 Mississippi River at Muscatine where the river is expected to
 reach major flood stage of 20 feet by Monday morning.

Additional flow is working its way down the Mississippi from
Guttenberg down through Keithsburg. This flow is routed water
from the upper Mississippi and its tributaries that was already in
the river system. This flow will keep the Mississippi high along
its length.

There will likely be a another crest along the Mississippi and its
tributary rivers when the snow across Minnesota, Wisconsin and
northern Iowa melts. While the timing of this flood crest is
uncertain, the most likely time frame is April 10th through the
25th. If temperatures across the Midwest are warmer than the current
forecasts and outlooks, the next flood crest may move forward by 7
to 10 days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gibbs
AVIATION...Uttech
HYDROLOGY...Haase/Speck
Hazardous weather outlook, Mar 22, 3:13 AM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
313 AM CDT Fri Mar 22 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
313 AM CDT Fri Mar 22 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Widespread moderate to major flooding is underway on most area
rivers. Please see the latest Flood Statements and Flood Warnings
for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Moderate to major flooding of many areas rivers will continue
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

River Flood Warnings in Illinois, 2019River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.